Topical steroid withdrawal is a side effect from using topical steroids.
What are topical steroids?
Topical steroids are medicated creams, ointments, lotions or gels prescribed by your doctor to treat your child’s eczema.
They work by suppressing the immune response and associated inflammation in the skin.
Topical steroids come in different strengths (or potencies), and your doctor will assess what is best for your child; with the goal of using the weakest form possible.
It should be noted, however, that topical steroids provide symptomatic relief from the itch, redness and discomfort associated with eczema lesions. They do not address the underlying triggers and causes of your child’s eczema.
Why should they be used with care?
Topical steroids should be used judiciously as with most medications they can come with their own unfavourable side effects.
If they are used for a prolonged amount of time at an unnecessarily high potency, the skin can suffer from:
- skin thinning or atrophy
- easy bruising and tearing of the skin
- enlarged blood vessels and ‘rebound’ redness between applications
- a localised increase in hair thickness and length
Some kids find that their skin develops a tolerance to the topical steroids and that they require a more potent one to achieve continued alleviation. This leaves them at risk of developing the side effects mentioned above.
Then, there is the risk of complications once topical steroids are discontinued; a cluster of symptoms referred to as “topical steroid withdrawal”.
What is “topical steroid withdrawal”?
Topical steroid withdrawal or TSW is a complication of topical steroid cessation that can occur days to weeks later. It is also known as “topical steroid addiction” or “red skin syndrome”.
The symptoms can vary in number and severity. They can be quite distressing with some sufferers reporting experiencing their worst ever eczema.
- a more widespread area of redness and itch covering areas that were untouched by the topical steroid or was previously free from eczema
- burning or pain that does not match the level of redness and itch
- swelling and oozing lesions
- peeling skin
- elephant wrinkles (reduced skin elasticity)
- red sleeve sign (redness of the arms ending abruptly at the hands)
- headlight sign (redness of the lower half of the face sparring the upper lip and nose)
- increased sensitivity to small triggers
Recovery from TSW may take weeks to years.
It is unknown how often TSW occurs in kids due to a lack of formal research on this age group and a potential under-recognition or under-diagnosis by medical doctors.
What is known is that TSW seems to occur more often in those who use topical steroids for a longer duration, at excessive amounts and on areas of the body such as the face, genitals and skin folds or creases. There are some reports of TSW happening in kids with topical steroid use for 2 months.
Anecdotal evidence reveals a pattern in TSW development with kids who develop a tolerance to the initial topical steroid prescription and then being recommended to increase application frequency or use a more potent one.
What causes TSW to happen?
There are a few proposed explanations for TSW.
Topical steroids contribute to a broken skin barrier and trigger changes in the skin that influences the balance of the skin-immune system causing an over-abundance of immune cells responsible for allergic reactions. Hence, with the topical steroids’ anti-inflammatory and immune-suppressive functions gone, room is open for allergic responses to occur and a return of eczema skin symptoms.
Topical steroids have a vasoconstrictive effect; a fancy name for narrowing blood vessels. When we have inflammation, blood vessels dilate causing swelling and pain. Vasoconstriction is one way topical steroids can achieve their anti-inflammatory effect. However, once the topical steroids are discontinued, there is a rebound effect. Nitric oxide, a substance responsible for vasodilation, has been kept couped up inside skin cells by the topical steroids. With the topical steroids gone, the gates are open for nitric oxide, blood vessels dilate bringing more blood close to the surface of the skin leading to redness and heat.
What is the take home message?
Topical steroids are Western medicine’s first-line of treatment for eczema.
Western medicine explains when they are used correctly and judiciously- for active eczema and stopped once inflammation has resolved- unfavourable outcomes are minimised.
Recommendations are to limit daily use to 2-4 weeks and then tapered off to twice a week.
Topical steroids can make a big difference to some children’s eczema but it is crucial that the underlying aggravating and causative factors are determined and addressed.
Looking for support on what could be causing your child’s eczema? Have a read of this blog here on different types of immune responses caused from food intolerances and allergies. Or book in a discovery call to find out how we can help.